Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

October 15, 2021Yates County, New York

NWS Binghamton, NY issued this special weather statement at Oct 15, 2021, 4:46 PM EDT for Yates County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 4:46 PM EDT (20:46 UTC)
Expired
Oct 15, 2021, 5:30 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Hail
0.25 in
Wind
30

County Yates County, NY

The radar

The Buffalo radar (KBUF), 119 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS81 KBGM 152046
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT Fri Oct 15 2021
 
NYZ015-022-023-152130-
Steuben NY-Yates NY-Schuyler NY-
446 PM EDT Fri Oct 15 2021

...Strong thunderstorms will impact portions of northwestern
Schuyler, Yates and northern Steuben Counties through 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Dansville to Kanona. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bath, Penn Yan, Starkey, Urbana, Potter, Wayland, Dundee, Middlesex,
Pulteney and Wheeler.

This includes the following highway exits...
 Interstate 86/Route 17 between 36 and 38.
 Interstate 390 between 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4267 7736 4273 7734 4276 7731
      4276 7724 4258 7689 4254 7689 4254 7681
      4232 7734 4245 7773
TIME...MOT...LOC 2046Z 243DEG 31KT 4251 7770 4237 7734 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

HLC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:54 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 15, 3:54 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
354 PM EDT Fri Oct 15 2021

.SYNOPSIS...
The afternoon will be warm, but there is a chance for showers
and thunderstorms through the evening hours, with a few storms
possibly having strong, gusty winds. A strong cold front
approaches the area tonight, which will bring additional showers
and storms beginning Saturday morning. A few storms could
become strong, with gusty winds being the main threat.

&&

.NEAR TERM /THROUGH SATURDAY/...
330 PM Update...

A few storms have popped up across parts of the Finger Lakes
Region and one south of the NY/PA border. With temperatures near
80 today, the daytime heat will help trigger storms. There
remains a chance that a few isolated storms become severe this
afternoon and evening. SBCAPE values are 500 to around 1000
J/kg. Bulk Shear values are mainly 30 to 35 kts. The greatest
instability appears to be along the Twin Tiers and into the
Finger Lakes Regions as CAPE is highest in these areas. An
isolated tornado or two cannot be totally ruled out. In fact,
there has been a tornado warning issued in far western PA this
afternoon. The region outlined by the Slight Risk, Steuben and
Yates Counties, is where an isolated tornado could occur. While
modeled hodographs are not that impressive, 0-1km SRH is over
100 in that area. Most of NEPA may not observe any showers or
storms this afternoon.

The severe threat should diminish tonight. Showers and
thunderstorms will move out of CNY late tonight with a low
chance of some showers and storms developing in NEPA well
after midnight. Low temperatures will only fall down into the
upper 50s and low 60s.

A cold front approaches the region early Saturday morning, which
will bring some showers and thunderstorms to the Finger Lakes
and western Southern Tier prior to sunrise. A line of showers
and thunderstorms will remain ahead of the frontal system as it
passes through the region tomorrow. Shear ahead of the front
will be high due to a strong LLJ (streaks of 50+ kts as modeled
by the NAM). CAPE is expected to be relatively weak though. Some
storms could become strong with isolated, damaging wind gusts
possible. Heavy rainfall will also be possible at times. Total
QPF through Saturday evening will be highest in the Finger Lakes
and Southern Tug Hill Plateau, where totals are expected to
exceed an inch. Rainfall totals across CNY will be 0.75 to 1"+
where totals in NEPA will remain below 0.75".

While there is some uncertainty with how quickly the front
passes through. Most CAMs are in relatively good agreement, but
the NAMNest is an outlier with a line of storms lagging behind.
For the timing of the PoPs, a blend of the CAMs and global
models was used. As of now, the current timing has areas west
of I-81 will experience showers/storms through the morning
hours. Then the line of showers/storms will cross into areas
east of I-81 by late morning.

The max temperatures on Saturday will depend on how quickly the
cold front passes through. A blend of the NBM on Conshort
appeared to be a bit too warm. So the NBM 25th percentile was
also blended in as a starting point. Then that result was
decreased by another degree to get the forecasted highs for
Saturday. Most areas are expected to max out in the mid 60s
with a slight possibility that valleys in NEPA reach 70. These
max temps will be reached by the early afternoon hours as cold
air will move in behind the front, quickly dropping the temps
through the rest of the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
211 pm update...
Weather conditions through the short term will be defined by a
persistent, cold northwest flow with periods of lake effect rain
showers, gusty winds and even a few weak thunderstorms.

It is going to really start to feel like fall late this weekend
and into early next week as a cold but seasonal trough rotates
slowly through the eastern Great Lakes and Northeast. A typical
long wave trough with a series of embedded short waves will
translate east across the region Sat night through Monday. This
feature will bring with it 850mb temperatures around -2 to +2
deg C. The main result of this trough and the cold temps will be
to produce widespread clouds and scattered rain showers with
isolated weak thunderstorms close to Lake Ontario as well.

Even though the air mass moving in will be much colder and
drier, there should still be sufficient moisture wrapping around
the back side of the departing surface low off the coast of
Maine for precipitation production over central NY and into
parts of ne PA. The timing and areal extent of the precip will
be difficult to nail down exactly during this time given the
uncertainty with the short waves and the overall scattered
nature of convective instability, but the most favorable
locations for showers and even a few storms will be adjacent to
or just downwind of Lake Ontario. The cold air aloft advecting
in over a very warm lake waters will induce enough low level
instability to trigger a few weak thunderstorms s/se of Lake
Ontario as well. Severe weather is not expected, but some small
hail is not out of the question given the cold air aloft. The
most favorable time for thunderstorms is Sunday afternoon into
early Monday morning.

The showers will linger into Monday and slowly taper off later
in the day as an upper ridge to the west starts to push in.
Temperatures will be on the cooler side with highs Sunday and
Monday in the mid to upper 50s...and overnight lows in the upper
30s to upper 40s.

There will also be gusty west to northwest winds to contend
with. Much of the region should be immersed in a westerly flow
on Sunday with sustained winds around 5 to 15 mph and gusts
around 20 mph. Then on Monday winds veer to the northwest with
gusts up to 25 mph possible in the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
211 pm update...
The cold air will be departing the region Monday night but may
still allow temperatures to fall into the upper 30s and mid 40s
across the region...with the coldest temperatures in the clear
pockets overnight. A strong upper level ridge will build in from
the west across the Great Lakes and Ohio Valley region Tue into
Wed. This feature will usher in a warmer air mass and a large
suppressive air mass that will keep conditions quiet.

The ridge will become narrower by Thursday as an incoming wave
from the Central Plains pushes into the southern Great Lakes and
lifts a warm front into our region. There could be the next
round of rain showers into NY/PA by Thursday and the pattern
could stay active through the remainder of the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Some showers have popped up in CNY and could pass over SYR and
RME. That is also where the low ceilings have consistently been
though those should lift within the next few hours. All other
terminals are at VFR. There is another chance for showers and
thunderstorms across CNY this afternoon and evening. The highest
confidence was at RME and SYR, so a tempo was added for brief
restrictions from the showers, but confidence was too low to
include thunder. Tempo groups may need to be added at the other
NY terminals once these showers and storms develop.

Overnight, ceilings will drop below MVFR at all terminals as a
cold front approaches the region. This cold front is expected to
pass through the region from the west Saturday morning and
through the afternoon. This frontal system will bring gusty wind
tonight through the rest of the period. Showers and possibly
thunderstorms are expected with ceilings dropping below 1000 ft
AGL at all NY terminals. Visibilities will also fall as rain is
expected to be heavy at times. Again, confidence was too low to
include thunder at this time.

One last thing to note is that low-level wind shear (LLWS) is
expected at AVP. Guidance had it in there for a brief period
this early tomorrow morning, but model soundings suggest it will
be present late tonight through around mid-morning tomorrow. So
for the TAFs, the modeled sounding was used. There could also be
some LLWS at other terminals out ahead of this front, but
confidence was too low to include in the TAFs as conditions did
not quite meet the criteria.

Outlook...

Saturday night through Sunday night...Chance of showers, mainly
for the NY terminals; intermittent restrictions possible.

Monday...Chance of showers, mainly RME and SYR, and associated
restrictions. Otherwise, mainly VFR.

Tuesday through Wednesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MPH
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BTL
Hazardous weather outlook, Oct 15, 3:04 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
304 PM EDT Fri Oct 15 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
304 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are expected later this
afternoon. There remains a low chance that a few storms could become
severe this afternoon and evening, with damaging wind gusts being
the main threat. Then, an approaching cold front moves into the area
late tonight, bringing scattered showers and isolated thunderstorms.
A few storms could become severe, with localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The cold front continues to pass through Saturday morning and
afternoon with additional scattered showers and thunderstorms. Heavy
rainfall and localized damaging wind gusts will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 15, 4:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT Fri Oct 15 2021

NYZ015-022-023-152130-
Steuben NY-Yates NY-Schuyler NY-
446 PM EDT Fri Oct 15 2021

...Strong thunderstorms will impact portions of northwestern
Schuyler, Yates and northern Steuben Counties through 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Dansville to Kanona. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bath, Penn Yan, Starkey, Urbana, Potter, Wayland, Dundee, Middlesex,
Pulteney and Wheeler.

This includes the following highway exits...
 Interstate 86/Route 17 between 36 and 38.
 Interstate 390 between 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4267 7736 4273 7734 4276 7731
      4276 7724 4258 7689 4254 7689 4254 7681
      4232 7734 4245 7773
TIME...MOT...LOC 2046Z 243DEG 31KT 4251 7770 4237 7734

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:45 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca30 min
Oct 15, 4:03 PM EDTTornado WarningBGMCayuga, Onondaga27 min
Oct 15, 4:27 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga23 min
Oct 15, 5:43 PM EDTSpecial Weather StatementBGMMadison47 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.